Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 64, NWS Pittsburgh, PA

June 17, 20144 counties in Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 17, 2014, 9:57 PM EDT for 4 counties in Pennsylvania. It was in force for 48 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2014, 9:57 PM EDT (01:57 UTC)
Expired
Jun 17, 2014, 10:45 PM EDT
In force
48 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

Counties Clarion County, PA, Forest County, PA, Jefferson County, PA, Venango County, PA

The radar

The State College radar (KCCX), 110 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 9:58 PM EDTHAIL 1.25Rouseville, PAESTIMATED THROUGH PICTURE
Jun 17, 10:15 PM EDTTSTM WND DMG1 Ene Fosters Corner, PAWIDESPREAD TREES DOWN AROUND THE AREA
Jun 17, 10:20 PM EDTTSTM WND DMGMarienville, PATREES AND POWER LINES DOWN.
Jun 17, 10:26 PM EDTTSTM WND DMG2 S Roses, PAMULTIPLE TREES DOWN ON ROUTE 899 IN JENKS TOWNSHIP
Jun 17, 10:26 PM EDTTSTM WND DMGGilfoyle, PAROOF PARTIALLY BLOWN OFF HOUSE
Jun 17, 10:36 PM EDTTSTM WND DMG2 Wsw Huefner, PATREE DOWN ON POWER LINES ON HUEFNER SPRING ROAD
Jun 17, 10:40 PM EDTTSTM WND DMGArthurs, PAMULTIPLE TREES DOWN ON ROUTE 66 IN PAINT TOWNSHIP
Jun 17, 10:50 PM EDTTSTM WND DMG2 Sw Fisher, PATREE DOWN ON POWER LINES ON FISHER STRATTANVILLE ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 2.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2014-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 521 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2014-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
521 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1673 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

789 
WUUS51 KPBZ 180157
SVRPBZ
PAC031-053-065-121-180245-
/O.NEW.KPBZ.SV.W.0064.140618T0157Z-140618T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
957 PM EDT TUE JUN 17 2014

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CLARION COUNTY IN WEST CENTRAL PENNSYLVANIA...
  SOUTHERN FOREST COUNTY IN NORTHWEST PENNSYLVANIA...
  JEFFERSON COUNTY IN WEST CENTRAL PENNSYLVANIA...
  NORTHERN VENANGO COUNTY IN NORTHWEST PENNSYLVANIA...

* UNTIL 1045 PM EDT

* AT 952 PM EDT...A SEVERE THUNDERSTORM WAS NEAR OIL CREEK STATE
  PARK...MOVING SOUTHEAST AT 55 MPH.

  HAZARD...60 MPH GUSTS.

  SOURCE...RADAR.

  IMPACT...TREE DAMAGE. 

* LOCATIONS IMPACTED INCLUDE...
  OIL CREEK STATE PARK...                     OIL CITY...
  PLEASANTVILLE...      SENECA...             VAN...
  TIONESTA...           WEST HICKORY...       FRYBURG...
  CLARION...            COOK FOREST STATE PARK...
  MARIENVILLE...        REDCLYFFE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS PRODUCED DAMAGING WIND GUSTS. MOVE INTO A STURDY
BUILDING AND AVOID WINDOWS.

PLEASE REPORT SEVERE WEATHER BY CALLING...412-262-1988...POSTING TO
THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.

&&

LAT...LON 4145 7895 4143 7896 4145 7899 4145 7906
      4142 7906 4141 7909 4135 7908 4138 7896
      4128 7877 4097 7897 4143 7988 4162 7975
      4163 7961
TIME...MOT...LOC 0157Z 295DEG 48KT 4150 7967

$$
1 follow-up statement
134 
WWUS51 KPBZ 180220
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1020 PM EDT TUE JUN 17 2014

PAC031-053-065-121-180245-
/O.CON.KPBZ.SV.W.0064.000000T0000Z-140618T0245Z/
CLARION PA-FOREST PA-JEFFERSON PA-VENANGO PA-
1020 PM EDT TUE JUN 17 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT
FOR VENANGO...JEFFERSON...FOREST AND CLARION COUNTIES...

AT 1016 PM EDT...A SEVERE THUNDERSTORM WAS DETECTED 6 MILES EAST OF
SENECA...MOVING SOUTHEAST AT 55 MPH.

  HAZARD...60 MPH GUSTS.

  SOURCE...COUNTY OFFICIAL.

  IMPACT...TREE DAMAGE. 

* LOCATIONS IMPACTED INCLUDE...
  VAN...                TIONESTA...           SENECA...
  OIL CITY...           OIL CREEK STATE PARK...
  WEST HICKORY...       PLEASANTVILLE...      FRYBURG...
  CLARION...            MARIENVILLE...       
  COOK FOREST STATE PARK...                   REDCLYFFE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS PRODUCED DAMAGING WIND GUSTS. MOVE INTO A STURDY
BUILDING AND AVOID WINDOWS.

PLEASE REPORT SEVERE WEATHER BY CALLING...412-262-1988...POSTING TO
THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.

LAT...LON 4145 7895 4143 7896 4145 7899 4145 7906
      4142 7906 4141 7909 4135 7908 4138 7896
      4128 7877 4097 7897 4143 7988 4162 7975
      4163 7961
TIME...MOT...LOC 0220Z 297DEG 48KT 4138 7952

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 9:33 PM EDT, 24 minutes earlier.

Area forecast discussion, Jun 17, 9:33 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
933 PM EDT TUE JUN 17 2014

.SYNOPSIS...
A SERIES OF DISTURBANCES WILL MAINTAIN SHOWER AND THUNDERSTORM
CHANCES FOR THE REMAINDER OF THE WEEK.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
LATE EVE UPDATE WAS ISSUED TO FURTHER ADJUST HOURLY TRENDS OF
POPS AS TSTMS MOV ACRS NW PA/NE OH. THAT CONVECTIVE ACTIVITY WAS
MOVING INTO A GRADUALLY STABILIZING SFC LAYER HOWEVER AND HAS BEEN
WEAKENING.

SHRTWV AND ASSOCIATED CDFNT ACRS THE GREAT LAKES WL CONT TO PROGRESS
ESEWD TNGT...SO SHWRS AND SOME TSTMS SPPRTD BY ELEVATED INSTABILITY
WL RMN A POSSIBILITY...ALBEIT WITH DCRSG CHCS. DIMINISHING POPS
HAVE BEEN CONSTRUCTED TO SAG SWD WITH OUTFLOW/WEAK FRONT.

THE FORECAST FOR WEDNESDAY IS HIGHLY DEPENDENT ON THE EVOLUTION
OF TNGTS DEEP MOIST CONVECTION...AND RESULTANT BNDRY POSITION
AFTR OUTFLOW PENETRATION. THUS...NO CHANGES WERE MADE TO ONGOING
LIKELY POPS FOR WEDNESDAY. HOWEVER...GIVEN THOSE POPS AND CLD
COVER EXPECTATIONS AS WELL AS FRONTAL ENCROACHMENT...HAVE ADJUSTED
TEMPS DOWNWARD TWD TDAS WARMER GUIDANCE.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
WHILE THE LAST RUN OF THE MODELS MAY HAVE SHOWN THE FRONT SOUTH OF
THE REGION BY THURSDAY...THE NEWER SOLUTIONS SLOW THE PROGRESSION
THROUGH THURSDAY. A SHORTWAVE IS PROJECTED TO MOVE ALONG THE FRONTAL
BOUNDARY AND MAINTAIN THE CHANCE FOR SHOWERS AND THUNDERSTORMS
OVER MUCH OF THE FORECAST AREA THROUGH THE AFTERNOON. HAVE OPTED
TO KEEP THE HIGHEST POPS CONFINED TO THE SOUTH AS DRYING IS
FORECAST TO THE NORTH OVER THE NY/PA BORDER.

THE FRONT LOOKS TO REMAIN SITUATED OVER NORTHERN WV ON FRIDAY WHILE
A PAIR OF UPPER TROUGHS...ONE SINKING SOUTHWARD OVER THE FAR
NORTHEAST AND ANOTHER APPROACHING THE NORTHERN PLAINS AMPLIFIES THE
RIDGE BETWEEN THEM...THUS MAINTAINING THE NW FLOW OVER THE REGION.
YET ANOTHER WAVE IS EXPECTED TO CROSS IN THE UPPER-LEVEL
FLOW AND MAINTAIN THE CHANCE FOR SHOWERS AND THUNDERSTORMS IN THE
AFTERNOON ON FRIDAY...AGAIN WITH THE HIGHEST POPS SOUTH OF I-70.

SINCE THE FRONT IS PROGGED SOUTHWARD THROUGH THIS PERIOD...TEMPERATURES
WERE KEPT CLOSER TO SEASONAL VALUES.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
A SERIES OF SHRTWVS WL CONT TO ADVN ACRS THE RGN IN NW FLOW INTO
THE WKEND...CONTG SHWR AND TSTM CHCS. THE MAIN UPR TROF IS PROGGED
TO CROSS THE RGN ERLY MON. MAINTAINED CHC POPS AS CNVCTN WL
DEPEND ON TIMING OF SHRTWVS AND PLACEMENT OF A SFC BNDRY.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
ALTHOUGH MODELS CONT TO SHOW THE POTENTIAL FOR THUNDERSTORMS TO
DEVELOP AND MOVE FARTHER SOUTH TONIGHT...DO NOT HAVE ENOUGH
CONFIDENCE IN PRECIPITATION REACHING BVI/PIT/AGC/HLG/LBE TO
JUSTIFY LEAVING VCTS/VCSH IN TAF. IF A SYSTEM DEVELOPS UPSTREAM
ACROSS INDIANA AND/OR OHIO AND IS ABLE TO MAINTAIN ITSELF...PRECIP
MAY NEED TO BE ADDED BACK INTO THE TAF.

WITH WINDS NOT EXPECTED TO BE CALM TONIGHT...THREAT FOR FOG
DEVELOPMENT SHOULD BE LIMITED TO FKL/DUJ...WHERE FOG OCCURRED LAST
NIGHT AND ADDITIONAL MOISTURE FROM PRECIPITATION IS MORE LIKELY.
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
WEDNESDAY EVENING.

.OUTLOOK.../WEDNESDAY NIGHT THROUGH SUNDAY/...
PERIODIC SHWR/TSTM RESTRICTIONS ARE XPCD THRU THE PD WITH A SERIES
OF DISTURBANCES.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

15/33
Hazardous weather outlook, Jun 17, 9:44 PM EDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
944 PM EDT TUE JUN 17 2014

PAZ007>009-015-016-190145-
MERCER-VENANGO-FOREST-CLARION-JEFFERSON PA-
944 PM EDT TUE JUN 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT WITH THE
PRIMARY HAZARDS BEING DAMAGING WIND GUSTS AND HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL CONTINUE ON WEDNESDAY
WITH THE PRIMARY SEVERE THREATS AGAIN COMING FROM DAMAGING WIND
GUSTS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ013-014-020>023-029-031-
073>076-WVZ001>004-012-021>023-041-190145-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-LAWRENCE-BUTLER-
BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-
WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
944 PM EDT TUE JUN 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY WITH
THE PRIMARY SEVERE THREATS COMING FROM DAMAGING WIND GUSTS AND
HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

15

In the hours before

Special weather statement, Jun 17, 8:56 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
856 PM EDT TUE JUN 17 2014

PAZ008-180130-
VENANGO PA-
856 PM EDT TUE JUN 17 2014

...STRONG WIND GUSTS WILL AFFECT VENANGO COUNTY...

AT 851 PM EDT...THE LEADING EDGE OF OUTFLOW WIND GUSTS WERE LOCATED
4 MILES NORTHWEST OF COOPERSTOWN AND WERE MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITHIN THIS AREA...WHICH IS FROM A
THUNDERSTORM OVER CRAWFORD COUNTY.

  LOCATIONS IMPACTED INCLUDE...
  COOPERSTOWN...        OIL CREEK STATE PARK...
  OIL CITY...           SENECA...             VAN...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4162 7973 4156 7953 4129 7963 4149 8000
      4158 7988 4158 7987 4163 7982

15
Special weather statement, Jun 17, 9:47 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
947 PM EDT TUE JUN 17 2014

PAZ008-009-015-180230-
CLARION PA-FOREST PA-VENANGO PA-
947 PM EDT TUE JUN 17 2014

...STRONG THUNDERSTORMS WILL AFFECT FOREST...NORTHEASTERN CLARION AND
NORTHERN VENANGO COUNTIES...

AT 944 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
NORTHWEST OF WEST HICKORY TO 5 MILES SOUTHEAST OF CONNEAUT LAKE...
MOVING EAST AT 45 MPH.

WIND GUSTS TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

  LOCATIONS IMPACTED INCLUDE...
  PLEASANTVILLE...      WEST HICKORY...       BALLTOWN...
  OIL CREEK STATE PARK...                     COOPERSTOWN...
  KELLETTVILLE...       TIONESTA...           OIL CITY...
  MARIENVILLE...        REDCLYFFE...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4155 7895 4144 7895 4145 7906 4139 7909
      4136 7943 4148 8000 4150 8001 4162 7983
      4163 7932

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 8:56 PM EDTSpecial Weather StatementPBZVenango34 min
Jun 17, 9:47 PM EDTSpecial Weather StatementPBZForest43 min
Jun 17, 10:44 PM EDTSpecial Weather StatementPBZClarion, Forest, Jefferson, Mercer, Venango46 min
Jun 17, 11:00 PM EDTSevere Thunderstorm WarningPBZClarion, Jefferson45 min
Jun 17, 11:06 PM EDTSevere Thunderstorm WarningPBZButler, Lawrence, Mercer, Venango24 min
Jun 17, 11:28 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Indiana, Jefferson, Lawrence and 1 more47 min
Jun 18, 12:14 AM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Indiana46 min
Jun 18, 1:08 AM EDTSpecial Weather StatementPBZArmstrong, Butler, Indiana, Lawrence52 min
Jun 18, 3:06 AM EDTAreal Flood AdvisoryPBZAllegheny, Beaver, Butler, Lawrence, Washington4 hr
Jun 18, 5:41 AM EDTSevere Thunderstorm WarningPBZBeaver49 min
Jun 18, 8:24 AM EDTSpecial Weather StatementPBZButler51 min
Jun 18, 9:46 AM EDTAreal Flood AdvisoryPBZClarion, Venango3 hr
Jun 18, 12:42 PM EDTSpecial Weather StatementPBZFayette63 min
Jun 18, 3:56 PM EDTSpecial Weather StatementPBZGreene49 min
Jun 18, 5:46 PM EDTFlash Flood WatchPBZAllegheny, Armstrong, Beaver, Butler, Clarion, Forest and 5 more15 hr
Jun 18, 6:04 PM EDTSevere Thunderstorm WarningPBZVenango41 min
Jun 18, 6:33 PM EDTSpecial Weather StatementPBZLawrence, Mercer, Venango27 min
Jun 18, 6:45 PM EDTSevere Thunderstorm WarningPBZForest, Mercer, Venango60 min
Jun 18, 7:46 PM EDTSevere Thunderstorm WarningPBZMercer, Venango44 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.